Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2002, 7:23 PM EDT for Aiken County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 7:23 PM EDT (23:23 UTC)
- Expired
- Jul 2, 2002, 8:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:25 PM EDT | Hail 0.75 | New Holland, SC | Sheriff reported 3/4 inch hail in New Holland. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
771
WUUS52 KCAE 022323
SVRCAE
SCC003-030000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWEST AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EDT.
* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER AIKEN COUNTY..MOVING NORTHWEST AT 10 MPH.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 245 PM EDT TUE JUL 2 2002 UPPER LOW OFF THE FLORIDA COAST TO DRIFT NORTH THROUGH THURSDAY. H5 RIDGE HOLDS WEST OF THE AREA. NORTHEAST FLOW ALOFT ALLOWS WEAK VORTS TO CROSS THE AREA. SURFACE TROUGH TO HOLD ACROSS THE REGION AND AIRMASS WILL BE MODERATELY UNSTABLE. THE FORECAST WILL KEEP SCATTERED AFTERNOON AND EVENING CONVECTION THROUGH THURSDAY. LOWS IN THE LOWER 70S AND HIGHS IN THE LOW/MID 90S FOR WEDNESDAY AND THURSDAY. EXTENDED DISCUSSION... UPPER RIDGE OVER OH VLY FRIDAY WITH UPR LOW DEVELOPING BACK INTO THE GULF OF MEX. WEAK SURFACE FRONT IN THE AREA. HEIGHTS RISE FOR SATURDAY. WILL MENTION SCATTERED TSTMS FRIDAY AND WIDELY SCATTERED SATURDAY. MORE RIDGING SUNDAY AND MONDAY. NEXT FRONT APPROACHES FROM THE NORTH TUESDAY WITH TROUGH OVER THE NORTHEAST U.S. WILL HOLD OFF MENTIONING CHANCE OF PRECIP FOR TUESDAY. LOWS IN THE UPPER 60S/LOW 70S AND HIGHS IN THE LOWER 90S. FCSTID = 10 CAE 72 95 72 94 / 20 30 20 30 AGS 69 94 70 94 / 20 30 20 30 SSC 72 94 72 94 / 20 30 22 30 OGB 72 94 72 94 / 20 30 20 30 .CAE... GA...NONE. SC...NONE. LM
In the hours before
Local storm report, Jul 2, 4:42 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
442 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM 8E JEFFERSON SC WIND DAMAGE
07/02/02 CHESTERFIELD SEVERAL TREES DOWN ON
ANGELUS ROAD BETWEEN
JEFFERSON AND
CHESTERFIELD. REPORTED BY
STATE HIGHWAY PATROL AND
PAGELAND POLICE.
DCMLocal storm report, Jul 2, 7:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
703 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
646 PM BLYTHEWOOD SC WIND DAMAGE
07/02/02 RICHLAND RICHLAND COUNTY SHERIFF
REPORTED TREES DOWN,
POWER LINES DOWN, POWER
LINES ON FIRE, ON GROVER
WILSON RD NEAR BLYTHEWOOD
AT 646 PM.
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| Jul 2, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 31 min |
| Jul 2, 6:35 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.